Alert archive / Alabama / Flash Flood Warnings in 2024
Flash Flood Warning 12, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 27, 2024, 8:32 PM CDT for Lamar County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2024, 8:32 PM CDT (01:32 UTC)
- Expired
- Jul 27, 2024, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 28 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 613 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
688
WGUS54 KBMX 280132
FFWBMX
ALC075-280430-
/O.NEW.KBMX.FF.W.0012.240728T0132Z-240728T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
832 PM CDT Sat Jul 27 2024
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Central Lamar County in west central Alabama...
* Until 1130 PM CDT.
* At 832 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 1.5 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Vernon, Sulligent, Bedford, Lamar County Airport, Blooming Grove,
Crossville, Hightogy, Star, Lamar County Public Lake and Melborne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3368 8802 3360 8809 3356 8818 3358 8827
3377 8824 3383 8820 3390 8812 3389 8798
3383 8797 3380 8797
FLASH FLOOD...RADAR INDICATED
$$
89^GSatterwhite1 follow-up statement
678
WGUS74 KBMX 280227
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
927 PM CDT Sat Jul 27 2024
ALC075-280430-
/O.CON.KBMX.FF.W.0012.000000T0000Z-240728T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lamar AL-
927 PM CDT Sat Jul 27 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT THIS
EVENING FOR CENTRAL LAMAR COUNTY...
At 927 PM CDT, the public reported thunderstorms producing heavy
rain across the warned area. Between 3 and 7 inches of rain have
fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Vernon, Sulligent, Bedford, Lamar County Airport, Blooming Grove,
Crossville, Hightogy, Star, Lamar County Public Lake and Melborne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3368 8802 3360 8809 3356 8818 3358 8827
3377 8824 3383 8820 3390 8812 3389 8798
3383 8797 3380 8797
FLASH FLOOD...OBSERVED
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:34 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jul 27, 3:34 PM CDT, 4 hours 58 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 334 PM CDT Sat Jul 27 2024 ...New LONG TERM... .SHORT TERM... (This evening through Sunday) Issued at 108 PM CDT SAT JUL 27 2024 This afternoon. A longwave trough remains over the Northeast Seaboard while a closed upper low was over the Northwest Ozarks. A weak front extended from West Tennessee southeast to near Gadsden and further Southeast to near Atlanta, GA and was returning north as a warm front. A coastal/marine boundary was moving northeast, extending from North Mississippi southeast to near Pensacola, FL. A deep moist airmass remains in place across the area while a few shortwaves continue to move northeast across the region, supporting shower development currently across our central counties in a northwest to southeast extent and a band of showers with some thunderstorms approaching from the south. Expect scattered to numerous showers with some thunderstorm activity this afternoon with bet chances across the southwest half of the forecast area. Locally heavy rainfall is expected and urban and poor drainage areas that experience multiple rounds of activity may experience ponding of water. Winds will be from the southeast at 4-8 mph. Highs will range from the mid 80s northeast to the low 90s south. Tonight. The upper low will move further north over Missouri tonight as the longwave trough moves offshore of the East Coast. Surface high pressure builds over the Mid Atlantic and Northeast temporarily. A moist airmass will persist areawide with lingering boundaries across the area, expected to be aligned from northwest to southeast overnight. Weak surface convergence with some lingering weaker disturbances aloft will support continued chances for isolated to scattered showers with a thunderstorm or two overnight. Winds will be from the southeast at 2-4 mph and low temperatures will range from the low 70s northeast to the mid 70s southwest. Sunday. A mid-level low will become positioned over Southeast Iowa while a coastal storm develops off the Northeastern Seaboard. Surface high pressure will stretch from Upstate New York southwest into Northwest North Carolina. More disturbances aloft will move northeast over the western portion of the area during the day, supporting additional shower and thunderstorm activity in the deeply moist and buoyant environment. Look for chances for showers and some thunderstorms to increase from the northwest through the morning hours and expanding southeast through the day with best chances generally centered along the Interstate 59 corridor. Locally heavy rainfall may result and may cause ponding of water in urban and poor drainage areas. Winds will be from the south to southwest at 4-8 mph. High temperatures will range from the mid 80s north and northeast to around 90 south. 05 && .LONG TERM... (Sunday night through next Friday) Issued at 331 PM CDT SAT JUL 27 2024 The long-term forecast remains on track as we approach this upcoming week, as the upper ridge will at first build over the northern Gulf of Mexico Sunday evening. As the ridge migrates westward and becomes centered over Central Texas by Monday afternoon, northwest flow aloft will begin across the Southeast. Shortwave impulses are expected to move into the region from the north and northwest that will help trigger widespread showers and storms by Monday afternoon and evening. We should have plenty of moisture and instability for storms to work with as a surface ridge over the northern Gulf transports tropical moisture northward. We'll need to keep an eye on some of the storms that develop on Monday for the possibility of strong wind gusts as DCAPE increases and we get a little extra northwesterly wind shear aloft. The ridge will then build eastward by Tuesday and Wednesday, gradually shifting shower and storm chances off to the east. High temperatures will also increase into the lower 90s on Tuesday and mid 90s by Wednesday. Ridging is expected to remain in place through the end of the week with only isolated to scattered convection during the afternoon and highs holding firm in the mid 90s. 56/GDG && .AVIATION... (18Z TAFS) Issued at 1239 PM CDT SAT JUL 27 2024 Showers are developing across portions of our central counties with showers and a few storms approaching our area from the southwest. Expect increasing chances for showers and a few thunderstorms this afternoon with best potential through mid afternoon near TCL/MGM/EET followed by better chances for BHM/ASN/ANB later this afternoon and into the evening. Lingering showers and a storm or two will remain possible overnight with best potential at TCL/BHM/EET/MGM overnight. If clouds decrease, some patchy fog will be possible toward sunrise on Sunday morning. More widespread showers and isolated storms are forecast Sunday with best potential across our northern forecast sites. 05 && .FIRE WEATHER... The wet/humid pattern continues through the early part of next week with Min RHs remaining in the 60-80% through at least midweek. 20ft winds will be generally light out of the southeast over the weekend, shifting more southwesterly on Monday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 86 72 88 / 50 90 70 80 Anniston 72 87 73 87 / 50 90 70 80 Birmingham 74 85 73 88 / 70 90 60 80 Tuscaloosa 75 88 74 90 / 70 90 50 80 Calera 74 86 73 88 / 70 90 50 80 Auburn 74 87 73 88 / 60 70 50 80 Montgomery 75 90 75 90 / 70 80 50 80 Troy 74 90 73 89 / 70 70 50 80 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...05 LONG TERM....56/GDG AVIATION...05
Hazardous weather outlook, Jul 27, 3:50 AM CDT, 16 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 350 AM CDT Sat Jul 27 2024 ALZ011>015-017>050-281200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 350 AM CDT Sat Jul 27 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jul 27, 7:28 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
728 PM CDT Sat Jul 27 2024
ALZ012-280045-
Lamar AL-
728 PM CDT Sat Jul 27 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAMAR COUNTY THROUGH 745
PM CDT...
At 728 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bedford, or near Vernon, moving east at 5 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Vernon, Sulligent, Beaverton, Lamar County Airport, Crews, Bedford,
Star, Pine Springs, Hightogy, and Lamar County Public Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3395 8822 3395 8801 3364 8803 3365 8826
TIME...MOT...LOC 0028Z 282DEG 5KT 3380 8821
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:28 PM CDT | Special Weather Statement | BMX | Lamar | 17 min |
| Jul 27, 8:17 PM CDT | Areal Flood Advisory | BMX | Lamar | 118 min |
| Jul 28, 8:37 AM CDT | Areal Flood Advisory | BMX | Marion | 5 hr |
| Jul 28, 9:34 AM CDT | Special Weather Statement | BMX | Winston | 41 min |
| Jul 28, 10:13 AM CDT | Special Weather Statement | BMX | Winston | 32 min |
| Jul 28, 11:53 AM CDT | Areal Flood Advisory | BMX | Fayette, Walker, Winston | 3 hr |
| Jul 28, 12:37 PM CDT | Flash Flood Warning | BMX | Lamar, Marion | 4 hr |
| Jul 28, 1:33 PM CDT | Areal Flood Advisory | BMX | Marion, Winston | 3 hr |
| Jul 28, 2:37 PM CDT | Special Weather Statement | BMX | Walker | 38 min |
| Jul 28, 2:40 PM CDT | Areal Flood Advisory | BMX | Shelby | 3 hr |
| Jul 28, 2:42 PM CDT | Special Weather Statement | BMX | Fayette | 33 min |
| Jul 28, 3:02 PM CDT | Areal Flood Advisory | BMX | Blount, Etowah, St. Clair | 3 hr |
| Jul 28, 3:32 PM CDT | Areal Flood Advisory | BMX | Jefferson, St. Clair, Shelby | 3 hr |
| Jul 28, 4:14 PM CDT | Special Weather Statement | BMX | Jefferson | 31 min |
| Jul 28, 4:22 PM CDT | Areal Flood Advisory | BMX | Bibb, Jefferson, Tuscaloosa | 113 min |
| Jul 28, 4:44 PM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.